free english course
canada
english course
UECA: University English Centres Australia
ireland

Subscribe to our mailing list

preparation for ielts

study online

english teacher

la trobe university

learn english audio

english tutorial


english language online

Leadership, Engagement and Diversity in an Academic context
PD Fest, Sydney, 13 May 2017


University English Language Centres of Australia (UECA), NEAS, English Australia and The University of Sydney Centre for English Teaching, present the UECA PD Fest Sydney 2017.

This full day of professional development includes an opening keynote and a selection of 40-minute presentations or workshops. There will be a book exhibitor space, morning and afternoon refreshments, lunch, networking opportunities and an early evening social event.

The host institution is The University of Sydney Centre for English Teaching, at the new Business School, the state-of-the-art Abercrombie Building, Darlington Lane, Darlington.


The theme for the UECA PD Fest Saturday 13 May is Leadership, Engagement and Diversity (LED) in an Academic Context. The day is aimed at providing professional development for teachers by teachers at UECA and English Australia member institutions.

Leadership in the classroom focuses on how the teacher enables language learning by extending the learning experience of students beyond the classroom through blended learning. This stream asks the questions "What is cutting edge language teaching practise?"; "How do we benchmark our programs?"; "How do teachers maintain cutting-edge teaching practises?"; "How do we as teachers need to adapt and develop to respond to the changing dynamic of the classroom?"; and finally "How can we incorporate the researcher into the leadership persona of a teacher?"

Engagement means engaging with the language and the context of this language by validating and practising what is presented in the classroom outside that classroom through real world authentic negotiations, interactions and communicative events. This not only means connecting and contributing to a network or community, but understanding the benefits and value of those experiences, and how those interactions will support their primary objective of achieving, for example, academic success at university.  Language is activated through a series of tasks which enable the learner to use what is being taught in valid, authentic and challenging situations thus building learner resilience and confidence, and communicative and social competencies.

Are we tolerant to Diversity? Diversity of linguistic, cultural and educational backgrounds results in a complex dynamic in the classroom environment which teachers need to manage and respond to appropriately. While diversity creates energy in the classroom aspects of diversity can create barriers for students to learn.  This stream examines the concept of diversity in the classroom, how it manifests itself and how it influences the teaching and learning process. This stream will also examine the dynamic created by monolingual classrooms and how this might be managed.

The Academic Context is changing and this stream examines how our curricula, delivery methods and teaching practises are transforming in response to this.  We also examine how to teach English in an academic context and discuss how the teaching of Academic English includes teaching academic skills as well as academic culture. We focus on how to integrate skills in an EAP program including spoken interactions, teaching presentation skills, developing Reading skills and a command of written genres.

There are FOUR streams for this PD event and FOUR sessions in each stream. The sessions are 40 minutes – and suit presentations and discussion, or workshops of 30 minutes with 10 minutes for questions and discussion.

Stream: Leadership
Sessions might focus on:- Demonstrating and/or providing leadership in course design; cutting edge teaching practice; blended learning; benchmarking your program; Professional Development; Action Research; classroom management; assessment for learning; teacher mentoring; staffroom leadership initiatives; incorporating the researcher into the leadership persona of a teacher.

Stream: Engagement
Sessions might focus on:- Using technology in the classroom to engage millennials and 21 century language learners; increasing student motivation; using blended learning to engage students outside the classroom; developing an engagement program for your centre; ensuring international students engage; measuring engagement; an engaging student activities program.

Stream: Diversity
Sessions might focus on:- Addressing learner needs and learner preferences; independent learning initiatives; the multicultural classroom; intercultural competence; L1 or no L1; managing monolingual classrooms to maximise target language production.

Stream: Academic Context
Sessions might focus on:- Strategies and activities to improve the acquisition of academic skills; teaching language skills in an academic context; making academic English more interesting (academic English can be fun); teaching presentation skills; Spoken interactions in an academic context; integrating skills; designing assessment tasks.


The best presentation, as voted by all participants will receive up to $1000 towards costs of presenting this session at the UECA PD Fest in Melbourne at Monash University, Saturday 29 July.

Best Presentation sponsored by Cambridge University Press



WINNER: Vanessa Beal, (MQ ELC)
Building with words: Engaging with Vocabulary learning



UECA holds 2 PD Fests per year.
NEAS is proud to be the Principal Sponsor of these PD Fests.

ueca



WE WOULD LOVE TO HEAR YOUR FEEDBACK


Date: Saturday, 13 May, 2017

Time: 9.30am – 5.00pm (9.30am Registration)

Place: The University of Sydney Centre for English Teaching
Abercrombie Building
Darlington Lane, Darlington

Cost: $65 for teachers
Registration: Registrations are limited to 180 teachers and presenters.

Program


Time Events
9.30 - 10:00
(30 mins)


Registration Desk - Room 1020

10:00 - 10:50
(50 mins)

Plenary Address - Lecture Theatre Room 1040

Professor Lauren Stephenson
(Australian Catholic University)

Leading learning in the TESOL context


Video - Full Plenary Presentation



Download Presentation - PDF


ROOM 1040

1050

1060

1070

1170

THEMES Leadership


Engagement


Engagement


Diversity


Academic
Context


Session 1
11.00 - 11.40
(40 mins)

Session 1A
Richard Ingold
(Navitas)

Bridging the Divide between Academic Research and Classroom Practice


Download Presentation - PDF


Session 1B
Robert Chasse, Josh Aarts
(CET)

Gamifying the International Student Experience


Video - Full Presentation



Download Presentation - PDF


Session 1C
Meredith MacAulay
(UNSW Global)

Motivating EAP students: Five Principles


Download Presentation - PDF


Session 1D
Amy Brown
(University of Adelaide ELC)

Using L1 to Build Learner Confidence


Video - Meet the Presenter



Download Presentation - PDF


Session 1E
Mike Mayor
(Pearson)

The Global Scale of English: Extending the CEFR to Support more Learners


Video - Meet the Presenter



Download Presentation - PDF


11:45 - 12:10
(25 mins)
Morning Tea
Sponsored by Pearson



Session 2
12.10 - 12.55
(45 mins)

Session 2A
Sophie O'Keefe
(English Australia)

Targetting Teachers' PD Needs


Video - Meet the Presenter



Download Presentation - PDF


Session 2B
Michelle Ocriciano
(UNSWIL)

From Old to New: Course Design and e-learning tools


Download Presentation - PDF


Session 2C
Luke Alexander,
Jessica Blackburn,
Aaron Jolly

(CET)

Creating Engaging Videos for Online and Blended Learning


Video - Meet the Presenter



Download Presentation - PDF


Session 2D
Benjamin Colthorpe
(NEAS)

Learner Sensory Modality and ELT Practice


Video - Meet the Presenter



Download Presentation - PDF


Session 2E
Brooke Donnelly
(CET)

Supporting Direct Entry Students who are "At Risk"


Video - Meet the Presenter



Download Presentation - PDF


Session 3
13.00 - 13.45
(45 mins)

Session 3A
Katherine Olston
(CET)

Using MOOCS to Lead Innovation


Video - Meet the Presenter



Download Presentation - PDF


Session 3B
Elisabeth Klepp
(UTS: Insearch)

Learning to Learn: Developing the student's Independent Approach to Learning


Video - Meet the Presenter



Download Presentation - PDF


Session 3C
James Heath
(UNSWIL)

Automated Writing Evaluation Software: Language learners' interpretation of automated feedback

Session 3D
Louise Pavey
(University of Newcastle Language Centre)

"I Can Say It Through Music"


Video - Meet the Presenter



Download Presentation - PDF


Session 3E
Vanessa Beal
(MQ ELC)

Building with words: Engaging with Vocabulary learning



WINNER: Best Presentation - Sponsored by Cambridge University Press




Video - Meet the Presenter



Download Presentation - PDF


13:50 - 14.35
(45 mins)

Lunch

Session 4
14.40 - 15.25
(45 mins)

Session 4A
Ana Bratkovic
(NEAS)

Leadership in Quality Organisations


Download Presentation - PDF


Session 4B
Doris Ayala
(Newcastle University)

Community Engagement for International Students


Download Presentation - PDF

Session 4C
Darren Brookes
(UECA/NEAS)

Brand awareness and international ELT community engagement: the Cambodia TESOL experience

Session 4D
Gamze Sayram
(MQ ELC)

Mindful Learning: Towards Learner Autonomy


Video - Meet the Presenter



Download Presentation - PDF


Session 4E
Marcella Robertson (CET)

Teaching EAP: Issues and Challenges for teachers and course writers


Video - Meet the Presenter



Download Presentation - PDF


15.30 - 15.55
(25 mins)

Afternoon Tea
Sponsored by Pearson



16.00 - 16.20
(20 mins)
Official closing address and Awards
Lecture Theatre Room 1040

Patrick Pheasant
(NEAS)

16.20 - 17.30
(70 mins)
Social Event
Abercrombie Building Lobby




WE WOULD LOVE TO HEAR YOUR FEEDBACK

 

Leadership, Engagement and Diversity in an Academic context
PD Fest, Sydney, 2017

proudly sponsored by:

ueca

sydney sydney


sydney